Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2003, 3:30 PM CDT for Lyon County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 3:30 PM CDT (20:30 UTC)
- Expired
- Apr 24, 2003, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 242030 SVRTOP KSC111-242115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 415 PM CDT * AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF AMERICUS...OR ABOUT 14 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... AMERICUS EMPORIA ADMIRE LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW, AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3857 9635 3829 9635 3836 9605 3866 9610 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:55 AM CDT, 13 hours 35 minutes earlier.
Area forecast discussion, Apr 24, 1:55 AM CDT, 13 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 155 AM CDT THU APR 24 2003 ...PRECIPITATION AND TEMPERATURES THE MAIN CONCERNS... 00Z TOPEKA SOUNDING HAD BACKED WINDS THROUGH 150MB WITH NEARLY STACKED SYSTEM WAS IN EASTERN COLORADO NEARING THE KANSAS BORDER. CONVECTION IN EASTERN OKLAHOMA HELPED SAP OFF SOME ENERGY DURING THE EVENING...WHICH COMBINED WITH DRY AIR WORKING ACROSS CENTRAL KANSAS TO END MUCH OF THE PRECIPITATION IN NORTHCENTRAL/NORTHEAST KANSAS. 00Z H500 ANALYSIS DIDNT SHOW A FAVORED MOVEMENT FOR THE UPPER LOW WITH 50+KT WINDS FROM THE WEST AROUND THE SOUTH TO THE EAST SIDE...HOWEVER WATER VAPOR IMAGERY BY 05Z WAS SHOWING A SOUTHWEST DRIFT WHICH WAS ALSO NOTED IN THE PROFILER FIELD. THIS IS THE SAME MOVEMENT ALL OF THE MODEL OUTPUT WAS ANTICIPATING. H500/700 ENERGY WORKING AROUND THE BASE OF THE UPPER LOW STARTED TRIGGERING THUNDERSTORMS ACROSS NORTHWEST OKLAHOMA BETWEEN 04-05Z. THIS ENERGY WILL MOVE EAST/NORTHEAST AND COULD BE IMPACTING SOUTHERN PORTIONS OF THE FORECAST AREA BY 12Z. THIS SYSTEM WILL REINFORCE MID-LEVEL MOISTURE AND EFFECTIVELY END THE DRY SLOTS IMPACT. BELIEVE THE THUNDERSTORMS WILL WEAKEN INTO MAINLY SHOWERS WITH EMBEDDED THUNDER WHEN THEY REACH OUR AREA. THIS ENERGY WILL WRAP AROUND THE NORTH SIDE OF THE UPPER LOW AS IT MOVES TOWARD SOUTHEAST KANSAS BY 00Z THIS EVENING. THIS SHOULD AGAIN SLOWLY DRAG THE HEAVIER PRECIP FROM THE NORTHERN COUNTIES AROUND NOON TO THE SOUTHEAST DURING THE AFTERNOON AND EARLY EVENING. SEVERE WEATHER THREAT APPEARS QUITE LIMITED...WITH THE BEST AREA ACROSS THE EASTCENTRAL COUNTIES ON THE NORTHERN EDGE OF H150 DIVERGENT FLOW. PRECIP SHOULD TAPER OFF SIGNIFICANTLY AFTER MIDNIGHT AS THE STACKED LOW SYSTEM MOVES ALONG THE MISSOURI-ARKANSAS BORDER BY 12Z FRIDAY. ETA/GFS BOTH SHOWING A PIECE OF ENERGY AROUND THE NORTHWEST SIDE OF THE LOW ON FRIDAY GETTING PINCHED BETWEEN THE LOW AND WEAK RIDGING. THIS CREATES A BAND OF MID-LEVEL MOISTURE THAT MAY BE SUFFICIENT TO HAVE A FEW SHOWERS OVER EASTERN COUNTIES IN THE MORNING AND POSSIBLY SOME SPRINKLES DURING THE DAY ACROSS THE AREA. AT THIS TIME DUE TO THE VARIABILITY...WILL IGNORE THE SPRINKLES AND ONLY CONTINUED CLOUDS PER GOING FORECAST. AREA SHOULD BE DRY FRIDAY NIGHT/SATURDAY...HOWEVER 850-700 WARM AIR ADVECTION COULD CREATE SOME EARLY MORNING THUNDERSTORMS OVER THE NORTHCENTRAL COUNTIES. BY SUNDAY MORNING A H500 LOW CENTER IS MOVING THROUGH THE NORTHERN PLAINS. THE GFS STRONGER WITH THE INITIAL ENERGY THAN THE LATEST ETA...BUT BOTH DRIVE A COLD FRONT NEAR THE AREA BY 12Z SUNDAY SETTING UP ANOTHER CHANCE FOR THUNDERSTORMS. BECAUSE OF STRONGER GFS...DECIDED TO KEEP SLIGHT CHANCE POPS FOR NORTH CENTRAL LATE SATURDAY NIGHT...AND CHANCE POPS OVER ENTIRE AREA SUNDAY AS FRONT MOVES ACROSS. WILL REMOVE PRECIP FROM SUNDAY NIGHT/MONDAY BASED ON NEW GFS BUILDING SURFACE HIGH IN QUICKER THAN EARLIER RUNS. WILL CONTINUE POPS MONDAY NIGHT THROUGH TUESDAY NIGHT FROM EARLIER FORECAST. ROGERS .TOP...NONE.
Hazardous weather outlook, Apr 24, 11:38 AM CDT, 3 hours 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1138 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE STORMS COULD REACH SEVERE LIMITS...ESPECIALLY SOUTH OF INTERSTATE 70. LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS. FLOODING IS ALSO A POSSIBLILTY...ESPECIALLY ACROSS EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 42 min |
| Apr 24, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 43 min |
| Apr 24, 4:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| Apr 24, 4:41 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 34 min |
| Apr 24, 5:06 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 24 min |
| Apr 24, 5:26 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.